Long-Term Effects of Chemical Warfare on Post-traumatic Stress Disorder, Depression, and Chronic Medical Conditions in Veterans
We investigated the association between exposure to chemical warfare and chronic mental/physical conditions. This was a secondary analysis of data from a case–control study on Iranian male veterans. Participants with neuropsychiatric disorders other than depressive/anxiety disorders, anatomical defects, or malignancies were excluded. Compared to non-exposed veterans, exposed veterans demonstrated significantly higher odds of PTSD [OR (95% CI) = 5.23 (1.98–13.85)], hypertension [OR (95% CI) = 5.57 (1.68–18.48)], coronary heart disease [OR (95% CI) = 6.8 (1.62–28.49)], and diabetes [OR (95% CI) = 3.88 (1.35–11.16)], and marginally higher odds of moderate to severe depressive symptoms [OR (95% CI) = 2.21 (0.93–5.28)]. This study provides preliminary evidence on association of exposure to chemical warfare with long-term mental disorders as well as chronic medical conditions.
KeywordsChemical warfare Post traumatic stress disorder Hypertension Coronary heart disease Veterans
The study was supported by a grant from Aja University of Medical Sciences to Dr. Ehsan Moazen-Zadeh (Grant No. 7648).
Compliance with Ethical Standards
Conflict of interest
The authors of this study declare that they have no conflict of interest.
- Ahmadi, K. H., Reshadatjoo, M., & Karami, G. H. (2010). Comparison of depression, anxiety and stress rate between chemical warfare victims and healthy persons in Sardasht Iran. Journal of Babol University of Medical Sciences, 12(1), 44–50.Google Scholar
- American Psychiatric Association. (2000). DSM-IV-TR: Diagnostic and statistical manual of mental disorders, text revision. Washington, DC: APA Publishing.Google Scholar
- Beck, A. T., Steer, R. A., & Brown, G. K. (1996). Beck depression inventory-II. San Antonio, 78(2), 490–498.Google Scholar
- Fakhraddin, F., Reza, S. A., Yahya, D., Akbar, K. Z. A., & Mahdi, C. (2007). Does sulfur mustard (HD) have an accelerating effect on CABG in HD-exposed people? Is it a link? Clinical and Experimental Medical Letters, 48(1), 11–13.Google Scholar
- Razavi, S. M., Razavi, M. S., Pirhosseinloo, M., & Salamati, P. (2014). Iraq-Iran chemical war: Calendar, mortality and morbidity. Chinese Journal of Traumatology, 17(3), 165–169.Google Scholar